Virginia, 2012

Damaging Winds in Virginia, July 28, 2012

July 28, 2012 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 3:24 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 3:24 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT SAT JUL 28 2012

.SYNOPSIS...
A SERIES OF WEAK FRONTAL BOUNDARIES WILL DRIFT ACROSS THE MID
ATLANTIC REGION THIS WEEKEND. THE LAST FRONT BECOMES STATIONARY
ACROSS THE CAROLINAS EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST WX ANALYSIS SHOWS COOL FRONT/QUASI-STATIONARY FRONTAL
BOUNDARY DRAPED ACROSS CENTRAL NJ EXTENDING BACK INTO PA AND E
OH. A WEAK SFC TROUGH IS EVIDENT ACROSS THE E NC COASTAL PLAIN
WITH A SUBTLE LEE TROUGH ALSO ANALYZED ON AFTN MSAS DATA ACROSS
THE EASTERN VA/WESTERN NC PIEDMONT. ALOFT, S/W TROUGH EMBEDDED IN
POSITIVELY TILTED UPPER TROUGH IS VISIBLE ROLLING ACROSS THE
EASTERN GRT LAKES INTO WV SAT IMAGERY. MEANWHILE, BROAD
SUBTROPICAL ANTICYCLONE REMAINS ANCHORED ACROSS THE SOUTHERN
PLAINS, WITH A NUMBER OF WEAKER DISTURBANCES RIDING THE
PROGRESSIVE W-NW FLOW ALOFT ALONG THE NORTHERN PERIPHERY OF THIS
FEATURE FROM THE DAKOTAS INTO THE WESTERN OHIO VALLEY.

UPPER TROUGH WILL AMPLIFY/DIG S AS IT PUSHES EAST THROUGH THIS
EVENING. AS THIS HAPPENS, ASSOCIATED S/W OVER THE OHIO VALLEY WL
TRANSLATE TO THE EAST JUST NORTH OF THE REGION. LARGE SCALE LIFT
AHEAD OF THIS FEATURE COMBINED WITH STRONG DAYTIME HEATING AND IN
SITU WARM AND VERY MOIST AIRMASS (PW ~2") SHOULD RESULT IN
ANOTHER ROUND OF MAINLY LATE AFTERNOON / EVENING SCT TSTMS.
GREATEST SEVERE THREAT REMAINS ACROSS NRN AREAS (NORTH OF A FVX-
RIC-WAL) AND SVR THUNDERSTORM WATCH IS NOW IN PLACE THROUGH
02Z/10P FOR MUCH OF THIS AREA. HIGH RES MODELS AND SPC SREF BOTH
INDICATING SOME ADDITIONAL SCT ACTIVITY ACROSS SOUTHERN ZONES
EARLY TONIGHT COINCIDENT WITH ADDITIONAL SHORTWAVE ENERGY
ASSOCIATED WITH UPPER TROUGH CUTTING ACROSS THE MOUNTAINS AND
INTERACTING WITH PIEDMONT TROUGH. AS WITH PAST FEW DAYS, MOST
STORMS THAT POP UP SHOULD BE SUB-SEVERE, THOUGH A FEW STRONG TO
SEVERE CELLS CERTAINLY POSSIBLE, ESPECIALLY NORTH. MAIN THREAT
WILL BE DAMAGING WINDS AND HEAVY DOWNPOURS GIVEN AFOREMENTIONED PW
VALUES. LARGE HAIL THREAT LOOKS MINIMAL.

COLD FRONT CONTINUES TO SLOWLY DROP SOUTH THROUGH THE EVENING,
LIKELY BECOMING STALLED OVER THE REGION LATE TONIGHT. EXPECT
CONVECTION TO SLOWLY DIMINISH AFTER SUNSET THROUGH MIDNIGHT...BUT
PLENTY OF LINGERING MOISTURE IN THIS AIRMASS TO WARRANT CARRYING
SOME LOW RAIN CHCS INTO THE LATE NIGHT/AFTER MIDNIGHT HOURS FOR
SOME LINGERING SHRAS OVER EASTERN SECTIONS. LOWS U60S-M70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UPPER TROUGH AXIS DAMPENS AND REMAINS OVER THE AREA SUNDAY. AT THE
SFC, HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. NO REAL
SHORTWAVE TROUGH OF NOTE TO CROSS INTO THE AREA SUNDAY, AND THAT WL
LIKELY BRING A DRIER AND MUCH QUIETER DAY WEATHERWISE, ESPECIALLY
OUT WEST OF I-95 IN THE PIEDMONT. GIVEN A LACK OF SUPPORT UPSTREAM
TO INITIATE SUBSTANTIVE CONVECTION, MORE SUBTLE LOCAL EFFECTS SUCH
AS LOCAL SEABREEZE AND CONVECTIVE OUTFLOW BOUNDARIES WILL BE MORE
OF THE FOCUS FOR THE DEVELOPMENT OF SHRAS/TSTMS SUNDAY. ACCORDINGLY,
HV CONTINUED GOING SLIGHT CHC/LOW END CHC POPS FOR SUNDAY AFTN
THROUGH THE EARLY EVENING, WITH HIGHEST CHCS ALONG COASTAL ZONES.
LOCAL THICKNESS TOOL YIELDS HIGHS IN THE U80S NORTH TO L90S, WHICH
JIVES WELL WITH NUMERICAL GUIDANCE OUTPUT. EARLY MORNING LOWS
MONDAY IN THE U60S- L70S.

HIGH SLIDES INTO NEW ENGLAND MONDAY, BEFORE PUSHING OFFSHORE ON
TUESDAY. THIS ALLOWS WINDS TO VEER TO MORE OF AN E-SE COMPONENT
MONDAY, BECOMING S/SW TUESDAY/TUESDAY NGT. MEANWHILE, A SERIES OF
STRONGER SHORTWAVE DISTURBANCES RIDE NW FLOW ALOFT AS THEY SLIDE
DOWN FROM THE OHIO VALLEY INTO THE MID ATLANTIC REGION
MONDAY/TUESDAY. DEEP LYR BULK SHEAR ONCE AGAIN REMAINS RATHER
ANEMIC (<20KT) BOTH DAYS OVER THE LOCAL AREA, SO CONVECTION WILL
LIKELY BE PULSY AND RATHER DISORGANIZED IN NATURE EAST OF THE
MOUNTAINS, THOUGH STORMS WILL PRIMARILY BE SUB-SEVERE, SOME STRONG
TO BRIEFLY SEVERE STORMS POSSIBLE WITH GUSTY WINDS THE PRIMARY
HAZARD. WILL CARRY ANOTHER ROUND OF DIURNAL CHC POPS EACH DAY.

ONE ITEM FOR LATER SHIFTS TO MONITOR WILL BE WITH UPSTREAM MCS
ACTIVITY, AND THE RESULTANT ISSUES THAT WOULD CROP UP WRT THE
TEMP/SKY FORECAST FOR TUE/WED. WHILE SOME NUMERICAL GUIDANCE
SUPPORTS KNOCKING TEMPS BELOW CLIMO DURING THIS PERIOD, AM A BIT
HESITANT TO DO SO JUST YET. HIGHS U80S-L90S. LOWS L-M70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BLOCKING RIDGE IN THE NORTH ATLANTIC WILL KEEP UPPER LEVEL TROUGH
ANCHORED ACROSS THE EASTERN CONUS THROUGH THE EXTENDED PERIOD.
STRONG HIGH PRESSURE ACROSS SOUTHERN PLAINS WILL BEGIN TO BREAK DOWN
ALLOWING THE WEST COAST RIDGE TO FLATTEN AND THUS DEAMPLIFY THE EAST
COAST TROUGH BY NEXT WEEKEND. IN THE MEANWHILE...UNSETTLED WEATHER
WILL CONTINUE WITH SLGHT CHANCE/CHANCE POPS NEARLY EVERY AFTERNOON
THROUGH NEXT WEEKEND. SPATIAL AND TIMING DIFFERENCES STILL EXIST
WITH HOW MODELS HANDLE EACH VORT MAXIMA ROUNDING THE BASE OF THE
TROUGH. BEGINNING WEDNESDAY...TROUGH AXIS PROGGED TO BE LOCATED
ACROSS CENTRAL/EASTERN VIRGINIA. THE 28/12Z EURO SOLUTION IS DEEPER
AND FURTHER EAST THAN THE 28/12Z GFS...WHICH WOULD PUSH PRECIP MORE
OFFSHORE. AFTER WEDNESDAY...MODELS IN BETTER AGREEMENT PLACING
TROUGH AXIS WEST OF THE AREA...WHICH PLACES EASTERN VA IN A MORE
FAVORABLE LOCATION FOR SHOWERS AND THUNDERSTORMS. AS EACH
DISTURBANCE ROUNDS THE BASE OF THE TROUGH...ABUNDANT MOISTURE
(PRECIP WATER VALUES IN EXCESS OF 2 INCHES) AND LEE SIDE TROUGHING
WILL HELP ENHANCE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. WILL
IRON OUT THESE DIFFERENCES AS FUTURE MODEL RUNS COME IN.

OTHER DIFFERENCES EXIST WITH HANDLING AFTERNOON TEMPERATURES BASED
ON SLIGHT DIFFERENCES IN TROUGH PLACEMENT AND ASSOCIATED UPPER LEVEL
TEMPERATURES. FOR WEDNESDAY...ECMWF HAS HIGHS MID 80S WHILE MEX
IS IN THE LOW TO MID 90S. HAVE KEPT CURRENT TREND AND LEFT TEMPERATURES
IN THE UPPER 80S. THEREAFTER...TEMPERATURES CLIMB INTO THE UPPER 80S
TO LOW 90S THROUGH THE END OF THE WEEK. CLOUD COVER AND PRECIP WILL
HAVE AN IMPACT ON THESE HIGHS SO HAVE GONE WITH A BLEND OF BOTH
SOLUTIONS. OVERNIGHT LOWS WILL GENERALLY BE LOW 70S.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
AT 18Z...A STNRY BNDRY LIES ACROSS PA AND A COLD FRONT OVER THE OH
VALLEY. CONDS ARE VFR OVER THE REGION WITH SOME WIDELY SCT
CONVECTION STARTING TO DEVELOP OVER THE EASTERN SHORE. WINDS ARE SW
AROUND 10 KT. THE COLD FRONT WILL GRADUALLY MOVE INTO CENTRAL AND
SOUTHERN VA BY LATE EVENING INTO THE OVERNIGHT HOURS. SCATTERED
SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP ACROSS THE CWA DURING THE
LATE AFTN AND EVENING. HAVE OPTED TO SHOW VCTS BY 21Z FOR MOST
TERMINALS AS TIMING FOR STORMS DEVELOPING FOR ANY SPECIFIC LOCATION
IS DIFFICULT. THERE IS A SVR TSTM WATCH IN AFFECT FOR AREAS FROM RIC
NORTH UNTIL 02Z HOWEVER WOULD NOT BE SURPRISED TO SEE THIS AREA SHFT
SOUTH AS THE FRONT APPROACHES LATER THIS EVENING.

PTCHY AREAS OF FOG PSBL FOR THE EARLY MORNING HOURS BUT DO NOT THINK
THERE IS A CHC FOR ANY WIDESPREAD AREAS OF IFR OR MVFR CONDS.
PASSAGE OF THE FRONT WILL BRING LESS HOT AND HUMID AIRMASS TO MOST
OF THE CWA AND A LOWER CHC FOR TSTM ACTIVITY ON SUNDAY.

SFC BOUNDARY WILL STALL ACROSS NORTH CAROLINA THROUGH EARLY NEXT
WEEK ALLOWING FOR SLIGHT CHANCE FOR STORMS THE NEXT COUPLE OF DAYS.
THE BOUNDARY WILL BEGIN TO LIFT NORTH TUESDAY AS A WARM FRONT.

&&

.MARINE...
AS SFC LOW BUILDS ACROSS THE WATERS THIS AFTERNOON...TIGHTENING SFC
GRADIENT WILL ALLOW FOR A SLIGHT INCREASE IN WINDS THIS EVENING AND
OVERNIGHT. LATEST GUIDANCE TRENDED SPEEDS UP SLIGHTLY...SO FOLLOWED
BY INCREASING WINDS OVER THE WATERS INTO THE 10 TO 15 KT
RANGE...ESPECIALLY ACROSS THE LOWER BAY AND SOUTHERN COASTAL WATERS.
BY SUNDAY MORNING...SFC GRADIENT WILL WEAKEN AS LOW PRESSURE PUSHES
OFF SHORE. HOWEVER...NOT EXPECTING SCA CONDITIONS. IN
ADDITION...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
AGAIN THIS EVENING ACROSS THE WATERS.

SFC/UPPER LEVEL TROUGHING ACROSS THE EAST COAST WILL ALLOW FOR
UNSETTLED WEATHER MUCH OF NEXT WEEK. AM NOT EXPECTING ANY SCA
CONDITIONS ATTM.

&&

.EQUIPMENT...
AKQ RADAR HAS RETURNED TO SERVICE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR/MAM
NEAR TERM...MAM
SHORT TERM...MPR/MAM
LONG TERM...SAM
AVIATION...JEF
MARINE...SAM
Hazardous weather outlook, Jul 28, 6:55 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT SAT JUL 28 2012

NCZ012>017-030>032-102-VAZ048-049-060>072-079>083-087>098-300000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
755 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632>634-637-638-654-656-658-300000-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
755 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND AND THE
EASTERN JAMES RIVER.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-636-650-652-300000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
YORK RIVER-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
755 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ073>078-084>086-099-300000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
755 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-300000-
NORTHAMPTON VA-
755 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635-300000-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
755 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN RAPPAHANNOCK
RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 5:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT SAT JUL 28 2012

NCZ012-VAZ065-079-282245-
BRUNSWICK VA-MECKLENBURG VA-NORTHAMPTON NC-
601 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM MOVING OVER THE SOUTH CENTRAL VIRGINIA
PIEDMONT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF EBONY...OR ABOUT 11 MILES
SOUTHWEST OF SOUTH HILL...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR BRACEY AT 615 PM EDT...EBONY AT 645 PM
EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3671 7830 3668 7783 3650 7787 3651 7791
      3654 7792 3654 7833 3655 7833

ZIMMERMAN
Special weather statement, Jul 28, 6:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT SAT JUL 28 2012

VAZ063-064-072>075-282345-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-WESTMORELAND VA-
701 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM MOVING OVER CENTRAL VIRGINIA...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILFORD...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR PENOLA...AND...MILFORD AT 705 PM EDT...
SPARTA AT 720 PM EDT...CENTRAL POINT...AND...SALVIA AT 730 PM EDT...
ELEVON...AND...HUSTLE AT 735 PM EDT...LORETTO AT 740 PM EDT...
CHAMPLAIN...AND...CARET AT 745 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3809 7704 3811 7700 3808 7698 3808 7693
      3805 7692 3790 7691 3789 7753 3807 7755
      3812 7705

ZIMMERMAN
Special weather statement, Jul 28, 6:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT SAT JUL 28 2012

MDZ021-290015-
DORCHESTER MD-
720 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 13 MILES NORTHWEST OF SECRETARY TO 11 MILES
WEST OF CAMBRIDGE...OR FROM 14 MILES NORTH OF CAMBRIDGE TO 11 MILES
WEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   CAMBRIDGE AROUND 750 PM EDT...
  SECRETARY AROUND 800 PM EDT...
  HURLOCK AROUND 805 PM EDT...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3869 7576 3863 7570 3856 7569 3848 7583
      3842 7582 3849 7635 3851 7633 3850 7628
      3854 7622 3853 7628 3857 7632 3859 7628
      3864 7628 3862 7621 3864 7617 3860 7616
      3858 7603 3868 7594 3871 7585

ZIMMERMAN
Special weather statement, Jul 28, 6:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT SAT JUL 28 2012

NCZ012-VAZ065-066-079-087-290015-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-
725 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM MOVING OVER THE SOUTH CENTRAL VIRGINIA
PIEDMONT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF EBONY...OR ABOUT 8 MILES
SOUTHWEST OF BRODNAX...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR EBONY...AND...BOWENS CORNER AT 745 PM
EDT...WHITE PLAINS AT 755 PM EDT...GASBURG AT 800 PM EDT...
VALENTINES...AND...HENRICO AT 815 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3675 7851 3682 7765 3648 7768 3647 7778
      3650 7781 3650 7789 3654 7792 3653 7843
      3655 7864

MINNICK

The radar

The Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 28, 7:10 PM EST
Where
Mecklenburg County, 0.89 mi SE of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.660, -78.390

Several trees were downed across a road south of Boydton.

Thunderstorm Wind, Mecklenburg

When
July 28, 7:15 PM EST
Where
Mecklenburg County, 2.22 mi W of Phillis
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.600, -78.370

Several boat houses were destroyed and boats were beached.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399014, 399016.